Wednesday, February 10, 2016

he is found seizing on the floor-DrSudeepKC

he is found seizing on the floor 


A 54-year-old man with past medical history of HIV, hypertension, and tuberculosis is brought to the
emergency department by a family friend after he is found seizing on the floor .

The seizures persist despite the administration of appropriate doses of benzodiazepines. Serum glucose is normal.

The next agent you should give is:

a. Phenytoin.
b. Barbiturates.
c. Pyridoxine.
d. Etomidate.
e. Propofol.


The answer is c. All of the agents listed are useful in treating seizures. In patients with a history of tuberculosis, status epilepticus should be considered secondary to isoniazid toxicity until proven otherwise. In overdose, isoniazid causes confusion, agitation, seizures, and acidosis. It depletes the body of vitamin B6 (pyridoxine) leading to a reduction of gamma-aminobutyric acid (GABA) in the central nervous system. GABA acts as an important inhibitory neurotransmitter, therefore depletion leads to unopposed CNS excitation.

The treatment of an acute INH overdose in an adult is 5 g of pyridoxine given intravenously. The dose in children is 70 mg/kg. One dose of pyridoxine has virtually no risk of toxicity and should be given empirically in the setting of status epilepticus when
there is any possibility of an INH exposure. 

0 comments:

Post a Comment